Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 180, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 28, 2013, 12:50 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 12:50 PM PDT (19:50 UTC)
- Expired
- Aug 28, 2013, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
962
WGUS55 KVEF 281950
FFWVEF
CAC027-071-282145-
/O.NEW.KVEF.FF.W.0180.130828T1950Z-130828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 245 PM PDT.
* AT 1246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A SERIES OF THUNDERSTORMS OVER EXTREME
SOUTHEASTERN INYO COUNTY AND NORTH CENTRAL SAN BERNARDINO
COUNTY...OR NEAR SANDY VALLEY...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN INYO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
3549 11569
$$
WOLCOTT4 follow-up statements
009
WGUS75 KVEF 282044
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
144 PM PDT WED AUG 28 2013
CAC027-071-282145-
/O.CON.KVEF.FF.W.0180.000000T0000Z-130828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
144 PM PDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
EXTREME SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO
COUNTIES...
AT 138 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE
LOCATED NEAR SANDY VALLEY...OR 21 MILES SOUTHEAST OF PAHRUMP...
MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH
CENTRAL SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
3549 11569
$$
WOLCOTT360
WGUS55 KVEF 282141
FFWVEF
CAC027-071-282315-
/O.EXT.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 415 PM PDT.
* AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTH CENTRAL
SAN BERNARDINO COUNTY...OR NEAR SANDY VALLEY...MOVING NORTH AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH
CENTRAL SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
3549 11569
$$
WOLCOTT052
WGUS75 KVEF 282247
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT WED AUG 28 2013
CAC027-071-282315-
/O.CON.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
347 PM PDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
EXTREME SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO
COUNTIES...
AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT JUST A FEW RELATIVELY WEAK SHOWERS AND THUNDERSTORMS REMAINED
OVER THE WARNED AREAS SOUTH OF SANDY VALLEY IN CALIFORNIA. THESE
STORMS WERE MOVING NORTH AT 15 MPH. RUNOFF FROM EARLIER RAINFALL MAY
STILL BE FLOWING AND THE WARNING CONTINUES THROUGH 415 PM.
LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH
CENTRAL SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
3549 11569
$$
WOLCOTT121
WGUS75 KVEF 282309
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT WED AUG 28 2013
CAC027-071-282317-
/O.EXP.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
409 PM PDT WED AUG 28 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR EXTREME
SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO COUNTIES...
THE STORMS PRODUCING HEAVY RAIN AND FLASH FLOODING HAVE WEAKENED AND
MOVED OUT OF THE WARNED AREA. THUS...THE WARNING WILL BE ALLOWED TO
EXPIRE ON TIME. TRAVELERS AND THOSE ENJOYING OUTDOOR RECREATION
SHOULD BE AWARE OF THE POTENTIAL FOR WATER FLOWING IN NORMALLY DRY
WASHES AND OVER LOW WATER CROSSINGS. NEVER DRIVE THROUGH FLOODED
ROADWAYS.
LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
3549 11569
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:45 AM PDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 10:45 AM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1045 AM PDT WED AUG 28 2013 .SYNOPSIS...THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS TODAY WITH TEMPERATURES NEAR NORMAL. THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH SATURDAY AS DEEP MONSOON MOISTURE REMAINS ENTRENCHED ACROSS THE REGION. && .UPDATE...CONVECTION STARTING TO DEVELOP THIS MORNING OVER PORTIONS OF INYO...NYE...AND ESMERALDA COUNTIES WITH JUST A FEW CLOUDS ELSEWHERE. WITH PLENTY OF MOISTURE STILL AVAILABLE AND GOOD MORNING SURFACE HEATING WE SHOULD SEE AT LEAST SOME ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON OVER MOST LOCATIONS. NOT MUCH OF A CAP ON THIS MORNINGS SOUNDING COMPARED TO YESTERDAY AFTERNOON SO COVERAGE SHOULD BE A LITTLE BETTER. WITH PW VALUES STILL RUNNING BETWEEN AN INCH TO AN INCH AND A HALF ANY STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. -ASG- .PREV DISCUSSION... 322 AM PDT WED AUG 28 2013 .SHORT TERM...WEDNESDAY THROUGH THURSDAY NIGHT...EVEN WITH PLENTY OF MOISTURE AVAILABLE AND INSTABILITY...THUNDERSTORM COVERAGE WILL BE LIMITED AND POSSIBLY BE COMPLETELY SUPPRESSED TODAY. LIKE YESTERDAY...THE FORECAST AREA CONTINUES TO RESIDE UNDERNEATH THE AREA OF CONFLUENCE/CONVERGENCE ALOFT BETWEEN THE SOUTHWESTERLY FLOW AHEAD OF A PERSISTENT EASTERN PAC TROUGH AND SOUTHEASTERLY FLOW ON THE BACKSIDE OF HIGH PRESSURE TO THE EAST. OPTED TO PARE BACK POPS FOR TODAY OVERALL...BUT LEFT A SLIGHT CHANCE IN THE FORECAST AS WE COULD STILL SEE A COUPLE ISOLATED STORMS DEVELOP LATER IN THE AFTERNOON...AS WAS THE CASE YESTERDAY UNDER THE SAME SETUP. WITH THE DECREASE IN POPS AND CLOUD COVER...INCREASED DAYTIME MAX TEMPERATURES TO BE MORE IN LINE WITH GUIDANCE. ON THURSDAY...COVERAGE WILL INCREASE SLIGHTLY ACROSS EASTERN ZONES AS A WEAK SHORTWAVE PASSES UP AND OVER THE AREA WHICH WILL HELP TRIGGER STORM DEVELOPMENT. && .LONG TERM...FRIDAY THROUGH TUESDAY...THE SOUTHWEST US SITS ON THE WESTERN PERIPHERY OF THE LARGE HIGH PRESSURE CAUSING THE HEAT WAVE OVER THE MIDWEST. THE RESULT IS A GENERAL SOUTHEAST FLOW ALOFT OVER OUR AREA THROUGH MOST OF THE WEEKEND AND EVEN INTO NEXT WEEK. THIS IS GENERALLY A GOOD SETUP FOR AN ACTIVE PATTERN. WHEN WE DIG DOWN TO THE DETAILS IT APPEARS THAT FRIDAY AND SATURDAY WILL BE VERY ACTIVE WITH RESPECT TO THUNDERSTORM ACTIVITY AND FLASH FLOOD POTENTIAL. SPECIFICALLY...COMPUTER MODELS ARE ALL NOW IN FAIRLY GOOD AGREEMENT THAT A INVERTED TROF WILL PUSH INTO THE AREA FROM THE SOUTHEAST ON FRIDAY. THIS TROF AND ASSOCIATED MOISTURE CONTENT ARE ASSOCIATED WITH THE REMNANTS OF TROPICAL DEPRESSION FERNAND FROM THE GULF OF MEXICO AND THE NEWLY FORMED TROPICAL DISTURBANCE (INVEST-ER96) JUST SOUTH OF THE GULF OF CALIFORNIA. WITH FORCING AND MOISTURE IN PLACE ON FRI/SAT THE ONLY AREA OF UNCERTAINTY IS WHETHER WE WILL HAVE THE ADDED BENEFIT OF SUNSHINE IN THE MORNING HOURS TO HELP AID THE CONVECTION. WITH SO MUCH MOISTURE ON THE WAY...WE MAY SEE SIGNIFICANT CLOUD COVER MOVE IN WHICH WOULD STUNT THUNDERSTORM DEVELOPMENT. OUR EVALUATION AT THIS POINT IS THAT IT WILL BE AN ACTIVE DAY DESPITE THIS POTENTIAL LIMITING FACTOR. A FLASH FLOOD WATCH FOR FRIDAY AND SATURDAY IS LIKELY TO BE ISSUED LATER TODAY IF CURRENT TRENDS HOLD. BEYOND SATURDAY...THE FLOW TURNS A BIT MORE SOUTHERLY. AT THIS POINT COMPUTER MODEL GUIDANCE DIVERGES A BIT. THE ECMWF/NAM SOLUTION IS THE PREFERRED ONE HERE. THE RESULT IS AN INCREASE IN POPS FOR WESTERN PORTIONS OF THE CWA ALL THE WAY UP TO OWENS VALLEY AND THE SIERRAS. && .AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT OVER THE SURROUNDING MOUNTAINS TODAY...BUT CHANCES FOR THE VALLEY ARE TOO LOW TO MENTION IN THE TAF. WINDS WILL FAVOR A SOUTHEAST DIRECTION AND BE LESS THAN 10 KTS OUTSIDE OF ANY THUNDERSTORM INFLUENCE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY PRIMARILY OVER HIGHER TERRAIN. WINDS WILL BE RELATIVELY LIGHT AND OUT OF THE SOUTH. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER KENNEDY/LERICOS
Hazardous weather outlook, Aug 28, 3:37 AM PDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 337 AM PDT WED AUG 28 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-291045- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 337 AM PDT WED AUG 28 2013 /337 AM MST WED AUG 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FRIDAY AND SATURDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY AND ASSOCIATED FLASH FLOODING THREAT AS A SURGE OF TROPICAL MOISTURE MOVES INTO THE AREA. THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE THE EARLY PART OF NEXT WEEK WITH THE THREAT OF FLASH FLOODING EXTENDING FURTHER NORTH INTO INYO...ESMERALDA COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:01 PM PDT | Flash Flood Watch | VEF | San Bernardino | 32 hr |
| Aug 28, 4:50 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 55 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.